Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 11, 2018, 5:32 AM CDT for Audubon County, Cass County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2018, 5:32 AM CDT (10:32 UTC)
- Expired
- Jun 11, 2018, 11:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Audubon County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:00 AM CDT | HEAVY RAIN 3.45 | 3 Ene Anita, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 633 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.2
The text
As transmitted.
167
WGUS53 KDMX 111032
FFWDMX
IAC009-029-111630-
/O.NEW.KDMX.FF.W.0005.180611T1032Z-180611T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
532 AM CDT MON JUN 11 2018
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northeastern Cass County in southwestern Iowa...
Southern Audubon County in west central Iowa...
* Until 1130 AM CDT.
* At 531 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly. While the storms are gradually diminishing, heavy
rainfall has occurred where previous heavy rain occurred on Sunday.
* Some locations that will experience flooding include...
Anita, Exira, Elk Horn, Kimballton, Brayton, Wiota, Lake Anita
State Park and Anita Municipal Airport.
This includes Interstate 80 between mile markers 53 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4151 9504 4160 9504 4160 9509 4175 9509
4162 9474 4160 9474 4160 9471 4132 9470
4147 9510 4151 9510
$$
Donavon2 follow-up statements
885
WGUS73 KDMX 111334
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
834 AM CDT MON JUN 11 2018
IAC009-029-111630-
/O.CON.KDMX.FF.W.0005.000000T0000Z-180611T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IA-Audubon IA-
834 AM CDT MON JUN 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
NORTHEASTERN CASS AND SOUTHERN AUDUBON COUNTIES...
Overnight, doppler radar indicated thunderstorms producing heavy
rain across the warned area. Heavy has fallen where previous heavy
rain has already recently occurred.
Some locations that will experience flooding include...
Anita, Exira, Elk Horn, Kimballton, Brayton, Wiota, Lake Anita State
Park and Anita Municipal Airport.
This includes Interstate 80 between mile markers 53 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4151 9504 4160 9504 4160 9509 4175 9509
4162 9474 4160 9474 4160 9471 4132 9470
4147 9510 4151 9510
$$
Hagenhoff297
WGUS73 KDMX 111632
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1132 AM CDT MON JUN 11 2018
IAC009-029-111642-
/O.EXP.KDMX.FF.W.0005.000000T0000Z-180611T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IA-Audubon IA-
1132 AM CDT MON JUN 11 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN CASS AND SOUTHERN AUDUBON
COUNTIES HAS EXPIRED...
The heavy rain is ending. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4151 9504 4160 9504 4160 9509 4175 9509
4162 9474 4160 9474 4160 9471 4132 9470
4147 9510 4151 9510
$$
HagenhoffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:13 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 11, 4:13 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 413 AM CDT Mon Jun 11 2018 .SHORT TERM.../Today through Tonight/ Issued at 406 AM CDT Mon Jun 11 2018 Ongoing thunderstorms should diminish by mid morning as the low level jet weakens. Thunderstorms overnight migrated slightly west taking them out of the flash flood watch however new development at 4 AM had new cells moving south back towards the watch area. The potential still exists for these storms to hold together and move back over the area where 2+ inches fell overnight. As for the rest of today, we should be precip free after the morning convection until at least mid to late afternoon. Temperatures will be quite problematic for a couple of reasons. First there will be ample cloud cover around through at least early afternoon and more likely through the whole day. The quasi-stationary boundary in place will make the difference between cooler air and warm moist air. North of the boundary we will see highs around 80 to the lower 80s. South of the boundary and especially where we may possibly break out in sun, highs could be in the 90s...mainly across the far south. Tonight an upper trough will move through the region. At the surface, low pressure will over out of the Plains and across the state dragging a cold front with it. Ahead of the front we will warm sufficiently and become very unstable and shear profiles suggest the threat for severe storms mainly across western into central Iowa but this will depend on timing and frontal position as to how far the eastern extend of the severe threat is. Large hail and damaging wind are the main threats tonight...along with heavy rainfall again. .LONG TERM.../Tuesday through Sunday/ Issued at 406 AM CDT Mon Jun 11 2018 After the trough passes, the upper ridge will begin to build back over the region by midweek. We will be in zonal flow Tuesday for seasonal highs and comfortable conditions. Wednesday through Friday the ridge really builds and we warm up...along with bringing in more moisture. Thunderstorms look to return to the forecast Wednesday night/Thursday with the first wave of warm advection. Beyond Thursday, a surface low develops over the Plains with a frontal boundary but just where the boundary will be will determine where the best threat for storms will be. this will vary from day to day and areas in the warm sector will likely remain capped. For now I just have slight chances near where the boundary looks most likely to be but this will need to be adjusted as resolution becomes better. There will be sufficient shear for some severe potential as well but it is far too early to determine specific threats given the uncertainty of the models. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1156 PM CDT Sun Jun 10 2018 Main TAF concern will be for quasi-stationary line of storms that has developed between KFOD and KDSM. Heavy rain and lightning will be the danger to aviation. Widespread MVFR/local IFR cigs expected over all TAF's through 15Z before improving some. IFR vsbys likely due to heavy rain with storms. && .HYDROLOGY... Issued at 406 AM CDT Mon Jun 11 2018 Pockets of heavy rainfall are still ongoing early this morning across portions of central Iowa. So far the majority of the rainfall has occurred west of Interstate 35 and trends are expected to persist the next few hours before the activity begins to diminish later this morning. Some of this convection has not developed in the area that received heavy rain Sunday morning including northern Cass county, therefore, flash flooding and localized stream flooding may occur in this region. The northeast alluded the rainfall overnight and this is the region where much of the Cedar and Shell Rock river basins are currently running above flood stage. The crest along the Shell Rock is now approaching Shell Rock with a slow downward trend upstream near Clarksville and Packard. Nearly all of the forecast area is outlooked for the potential for excessive rainfall over the next 24 hours. At this time, it does not appear the widespread heavy rain will occur with this system that arrives over western Iowa late this afternoon and across the remainder of the area tonight. Should the heavy rain occur over already saturated areas, then additional stream flooding and flash flooding may occur. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 AM CDT this morning for IAZ035-036- 046>048-059>061-072>074-083>085-094>096. && SHORT TERM...FAB LONG TERM...FAB AVIATION...FAB HYDROLOGY...Donavon
Hazardous weather outlook, Jun 11, 5:14 AM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 514 AM CDT Mon Jun 11 2018 IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075- 081>086-092>097-121015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 514 AM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible early this morning then again late this afternoon and tonight. A few severe storms may occur with large hail and damaging winds possible along with an isolated tornado. Heavy rainfall could occur with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered storms are possible at times from Wednesday night through Friday night. The best chance will be Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ027-028-039-121015- Butler-Bremer-Black Hawk- 514 AM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible tonight. A few severe storms may occur with large hail and damaging winds possible. Heavy rainfall could occur with any storms. River Flood Warnings are in effect along the Shell Rock and Cedar River basins. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered storms are possible at times from Wednesday night through Friday night. The best chance will be Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Jun 11, 3:17 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
317 AM CDT MON JUN 11 2018
IAZ071-081-082-110900-
Adams IA-Adair IA-Union IA-
317 AM CDT MON JUN 11 2018
...Area of Storms May Produce Dime Size Hail...
At 316 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Greenfield, moving southeast at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Creston, Lenox, Green Valley Lake, Fontanelle, Orient, Prescott,
Cromwell, Green Valley Lake State Park and Nodaway Park.
LAT...LON 4090 9455 4116 9471 4132 9454 4119 9424
4116 9424 4116 9422
TIME...MOT...LOC 0816Z 307DEG 15KT 4119 9457
KotenbergSpecial weather statement, Jun 11, 3:20 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
320 AM CDT MON JUN 11 2018
IAZ057-058-070-071-110900-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
320 AM CDT MON JUN 11 2018
...Area of Storms May Produce Dime Size Hail...
At 320 AM CDT, Doppler radar was tracking a strong thunderstorm over
Atlantic, moving east at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Atlantic, Griswold, Anita, Adair, Fontanelle, Lewis, Massena,
Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park,
Griswold Park, Cold Springs State Park, Atlantic Municipal Airport
and Anita Municipal Airport.
LAT...LON 4146 9513 4158 9466 4134 9444 4116 9469
4116 9510 4122 9516
TIME...MOT...LOC 0820Z 256DEG 23KT 4140 9500
KotenbergSpecial weather statement, Jun 11, 3:33 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
333 AM CDT MON JUN 11 2018
IAZ044-045-057-110915-
Audubon IA-Carroll IA-Crawford IA-
333 AM CDT MON JUN 11 2018
...Area of Storms May Produce Dime to Nickel Size Hail...
At 332 AM CDT, Doppler radar was tracking a strong thunderstorm near
Audubon, moving east at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Audubon, Manning, Templeton, Kimballton, Halbur, Gray, Aspinwall,
Audubon County Airport and Manning Municipal Airport.
LAT...LON 4204 9489 4164 9481 4161 9509 4186 9509
4186 9516 4202 9520
TIME...MOT...LOC 0832Z 250DEG 12KT 4172 9504
KotenbergSpecial weather statement, Jun 11, 3:42 AM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Des Moines IA 342 AM CDT MON JUN 11 2018 IAZ004-015-110945- Palo Alto IA-Emmet IA- 342 AM CDT MON JUN 11 2018 ...Area of Storms May Produce Dime to Nickel Size Hail... At 341 AM CDT, Doppler radar was tracking a strong thunderstorm over Lost Island Lake, or 9 miles west of Emmetsburg, moving southeast at 5 mph. Dime to nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Emmetsburg, Silver Lake, Lost Island Lake, Five Island Lake, Graettinger, Ruthven, Ayrshire, Kearney State Park, Emmetsburg Municipal Airport and Lost Island Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may also be occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4317 9452 4297 9481 4304 9492 4331 9491 TIME...MOT...LOC 0841Z 302DEG 5KT 4315 9487 Kotenberg
Special weather statement, Jun 11, 4:08 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
408 AM CDT MON JUN 11 2018
IAZ015-023-034-111000-
Palo Alto IA-Calhoun IA-Pocahontas IA-
408 AM CDT MON JUN 11 2018
...Area of Storms May Produce Dime Size Hail and Heavy Rainfall...
At 407 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving southeast at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Pocahontas, Laurens, Rush Lake, Pomeroy, Palmer, Havelock, Plover and
Pocahontas Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4266 9489 4295 9488 4291 9460 4272 9453
4252 9458 4255 9472
TIME...MOT...LOC 0907Z 294DEG 7KT 4277 9478
KotenbergSpecial weather statement, Jun 11, 4:45 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
445 AM CDT MON JUN 11 2018
IAZ015-111030-
Palo Alto IA-
445 AM CDT MON JUN 11 2018
...Nearly-Stationary Area of Storms May Produce Hail to the
Size of Nickels and Torrential Rainfall...
At 445 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Island Lake, or 8 miles northwest of Emmetsburg. This storm was
nearly stationary.
Nickel size hail will be possible with this storm.
Locations impacted include...
Lost Island Lake, Graettinger, Ruthven and Lost Island Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4326 9477 4322 9463 4306 9476 4310 9491
4321 9491 4326 9488
TIME...MOT...LOC 0945Z 301DEG 1KT 4317 9484
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:23 PM CDT | Special Weather Statement | DMX | Warren | 52 min |
| Jun 10, 8:34 PM CDT | Special Weather Statement | DMX | Dallas | 41 min |
| Jun 10, 9:04 PM CDT | Special Weather Statement | DMX | Warren | 41 min |
| Jun 10, 9:08 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 37 min |
| Jun 10, 9:25 PM CDT | Special Weather Statement | DMX | Dallas | 50 min |
| Jun 10, 9:43 PM CDT | Special Weather Statement | DMX | Polk | 47 min |
| Jun 10, 9:53 PM CDT | Flash Flood Watch | DMX | Appanoose, Boone, Clarke, Dallas, Decatur, Greene and 11 more | 10 hr |
| Jun 10, 10:00 PM CDT | Special Weather Statement | DMX | Lucas | 60 min |
| Jun 10, 10:24 PM CDT | Special Weather Statement | DMX | Boone, Clarke, Dallas, Greene, Lucas, Madison and 2 more | 51 min |
| Jun 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 41 min |
| Jun 11, 12:21 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 39 min |
| Jun 11, 12:43 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 62 min |
| Jun 11, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 42 min |
| Jun 11, 1:45 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 30 min |
| Jun 11, 3:13 AM CDT | Special Weather Statement | DMX | Pocahontas | 47 min |
| Jun 11, 3:17 AM CDT | Special Weather Statement | DMX | Union | 43 min |
| Jun 11, 3:20 AM CDT | Special Weather Statement | DMX | Adair, Cass | 40 min |
| Jun 11, 3:33 AM CDT | Special Weather Statement | DMX | Audubon | 42 min |
| Jun 11, 3:42 AM CDT | Special Weather Statement | DMX | Palo Alto | 63 min |
| Jun 11, 4:08 AM CDT | Special Weather Statement | DMX | Pocahontas | 52 min |
| Jun 11, 4:45 AM CDT | Special Weather Statement | DMX | Palo Alto | 45 min |
| Jun 11, 5:00 AM CDT | Flash Flood Warning | DMX | Palo Alto | 6 hr |
| Jun 11, 6:41 AM CDT | Special Weather Statement | DMX | Emmet | 49 min |
| Jun 11, 7:39 AM CDT | Special Weather Statement | DMX | Boone, Hamilton, Jasper, Marshall, Polk, Story | 3 hr |
| Jun 11, 11:10 AM CDT | Special Weather Statement | DMX | Audubon | 35 min |
| Jun 11, 11:14 AM CDT | Special Weather Statement | DMX | Cass | 31 min |
| Jun 11, 11:50 AM CDT | Special Weather Statement | DMX | Adair | 25 min |
| Jun 11, 11:53 AM CDT | Special Weather Statement | DMX | Adams | 37 min |
| Jun 11, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 32 min |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.